Functiones et Approximatio Commentarii Mathematici

$abc$ triples

Greg Martin and Winnie Miao

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The $abc$ conjecture, one of the most famous open problems in number theory, claims that three relatively prime positive integers $a,b,c$ satisfying $a+b=c$ cannot simultaneously have significant repetition among their prime factors; in particular, the product of the distinct primes dividing the three integers should never be much less than $c$. Triples of relatively prime numbers satisfying $a+b=c$ are called {\em $abc$ triples} if the product of their distinct prime divisors is strictly less than $c$. We catalog what is known about $abc$ triples, both numerical examples found through computation and infinite familes of examples established theoretically. In addition, we collect motivations and heuristics supporting the $abc$ conjecture, as well as some of its refinements and generalizations, and we describe the state-of-the-art progress towards establishing the conjecture.

Article information

Source
Funct. Approx. Comment. Math., Volume 55, Number 2 (2016), 145-176.

Dates
First available in Project Euclid: 17 December 2016

Permanent link to this document
https://projecteuclid.org/euclid.facm/1481943880

Digital Object Identifier
doi:10.7169/facm/2016.55.2.2

Mathematical Reviews number (MathSciNet)
MR3584566

Zentralblatt MATH identifier
06862559

Subjects
Primary: 11N32: Primes represented by polynomials; other multiplicative structure of polynomial values 11N25: Distribution of integers with specified multiplicative constraints 11N05: Distribution of primes
Secondary: 11R29: Class numbers, class groups, discriminants

Keywords
$abc$ conjecture number theory factorization

Citation

Martin, Greg; Miao, Winnie. $abc$ triples. Funct. Approx. Comment. Math. 55 (2016), no. 2, 145--176. doi:10.7169/facm/2016.55.2.2. https://projecteuclid.org/euclid.facm/1481943880


Export citation

References

  • ABC@Home, The algorithm, Mathematisch Instituut Universiteit Leiden. http://abcathome.com/algorithm.php (accessed August 3, 2014)
  • D. P. Anderson, R. Walton, C. Fenton, et al., Berkeley Open Infrastructure for Network Computing (BOINC), April 10, 2002. http://boinc.berkeley.edu (accessed August 3, 2014)
  • T.M. Apostol, Introduction to Analytic Number Theory, Springer, 1976.
  • A. Baker, Logarithmic forms and the $abc$-conjecture, in Number Theory: Diophantine, Computational and Algebraic Aspects, Eger–1996, K. Györy, A. Pethö, and V.T. Sós, Proc. Intl. Conf., de Grutyer, Berlin, 1998, 37–44.
  • E. Bombieri, Roth's theorem and the abc conjecture, preprint (1994).
  • D. Boyd, G. Martin, and M. Thom, Squarefree values of trinomial discriminants, LMS J. Comput. Math. 18 (2015), no. 1, 148–169.
  • J. Browkin and J. Brzezinski, Some remarks on the $abc$-conjecture, Math. Comp. 62 (1994), no. 206, 931–939.
  • N.A. Carella, Probable counterexamples of the ABC conjecture, 2003. http://arxiv.org/pdf/math/0503401v1.pdf
  • J. E. Cremona, Algorithms for Modular Elliptic Curves, Cambridge University Press, 1997.
  • B. de Smit, Update on $abc$ triples, March 2007. http://pub.math.leidenuniv.nl/~smitbde/abc (accessed August 3, 2014)
  • T. Dokchitser, LLL and ABC, J. Number Theory 107 1 (2004), 161–167.
  • N. Elkies, $ABC$ implies Mordell, Int. Math. Res. Notices (1991), no. 7, 99–109.
  • J.S. Ellenberg, Congruence $ABC$ implies $ABC$, Indag. Math. N.S. 11 (2), 197–200 (2000).
  • A. Granville and H.M. Stark, ABC implies no “Siegel zeros” for $L$-functions of characters with negative discriminant, Invent. Math. 139, no.3, 509–523.
  • A. Granville and T.J. Tucker, It's as easy as $abc$, Notices of the A.M.S. 49 (2002), 1224–1231.
  • B. Gross and D. Zagier, On singular moduli, J. Reine Angew. Math. 355 (1985), 191–220.
  • G.H. Hardy and E.M. Wright, An Introduction to the Theory of Numbers, Oxford University Press, 1979.
  • C. Hurlburt, Good $abc$ triples. http://www.phfactor.net/abc (accessed August 3, 2014)
  • joro, Argument againts the $abcd$ conjecture with extra gcd conditions, MathOverflow. https://mathoverflow.net/questions/185857/argument-againts-the-abcd-conjecture-with-extra-gcd-conditions (accessed January 10, 2015)
  • A. Klenke, Probability Theory, Springer, 2014.
  • S.K. Lando and A.K. Zvonkin, Graphs on Surfaces and Their Applications, Encyclopaedia of Mathematical Sciences: Lower-Dimensional Topology II 141 (Springer-Verlag), 2004.
  • S. Lang, Old and new conjectured Diophantine inequalities, Bull. Amer. Math. Soc. (N.S.) 23 (1990), no. 1, 37–75.
  • S. Lang, Undergraduate Algebra, Springer, New York, 2005.
  • K. Lauter and B. Viray, On singular moduli for arbitrary discriminants, Int. Math. Res. Not. IMRN, to appear.
  • A.K. Lenstra, H.W. Lenstra, Jr., and L. Lovász, Factoring polynomials with rational coefficients, Mathematische Annalen 261 (1982), no. 4, 515–534.
  • Mabcp, MarioKappa, and T. Tao, ABC conjecture, Polymath, August 8, 2009. http://michaelnielsen.org/polymath1/index.php?title=ABC_conjecture (accessed August 11, 2014)
  • R.C. Mason, Diophantine equations over function fields, London Mathematical Society Lecture Note Series, 96, Cambridge University Press, Cambridge, 1984.
  • D.W. Masser, Open problems, Proc. Symp. Analytic Number Theory, (W.W.L. Chen, ed.), Imperial Coll. London, 1985.
  • M.R. Murty and H. Pasten, Modular forms and effective Diophantine approximation, Journal of Number Theory 133 (2013), no. 11, 3739–3754.
  • J. Neukirch, Algebraic Number Theory (translated by N. Schappacher), Springer–Verlag, Berlin, 1999.
  • A. Nitaj, http://www.math.unicaen.fr/~nitaj/abc.html#Consequences, 2013.
  • I. Niven, H.S. Zuckerman, and H.L. Montgomery, An Introduction to the Theory of Numbers, 5th edition, John Wiley & Sons, Inc., New York (1991).
  • J. Oesterlé, Nouvelles approches du théorème de Fermat, Sém. Bourbaki 1987-1988, Vol.694, Astérisque 161-162 (1988), 165–186.
  • C. Pomerance, Computational number theory, in Princeton Companion to Mathematics (ed. W.T. Gowers), Princeton U. Press, Princeton, New Jersey, 2008, 348–362.
  • Reken mee met ABC, Mathematisch Instituut Universiteit Leiden. http://www.rekenmeemetabc.nl (accessed August 3, 2014)
  • O. Robert, C.L. Stewart, and G. Tenenbaum, A refinement of the abc conjecture, Bull. London Math. Soc. 46 (2014), no. 6, 1156–1166.
  • J.H. Silverman, Arithmetic of Elliptic Curves, Springer, New York, 2009.
  • J.H. Silverman, Wieferich's criterion and the $abc$-conjecture, J. Number Theory 30 (1988), 226–237.
  • K. Soundararajan, The distribution of prime numbers, in Equidistribution in number theory, an introduction, NATO Sci. Ser. II Math. Phys. Chem. 237, Springer (Dordrecht), 2007, 59–83.
  • C.L. Stewart, A note on the product of consecutive integers, in Topics in classical number theory, Vol. I, II (Budapest, 1981), Colloq. Math. Soc. János Bolyai 34, North-Holland, Amsterdam, 1984, 1523–1537.
  • C.L. Stewart and R. Tijdeman, On the Oesterlé-Masser conjecture, Monatsh. Math. 102 (1986), no.3, 251–257.
  • C.L. Stewart and K. Yu, On the $abc$ conjecture, Math. Ann. 291 (1991), 225–230.
  • C.L. Stewart and K. Yu, On the $abc$ conjecture, II, Duke Math. Journal 108 (2001), 169–181.
  • W.W. Stothers, Polynomial identities and Hauptmoduln, Q.J. Math. Oxford 32 (1981), 349–370.
  • T. Tao, The probabilistic heuristic justification of the ABC conjecture, What's new, September 18, 2012. http://terrytao.wordpress.com/2012/09/18/ the-probabilistic-heuristic-justification-of-the-abc-conjecture/ (accessed August 11, 2014)
  • W.P. Thurston, On proof and progress in mathematics, Bulletin of the AMS 30 (1994), no. 2, 161–177.
  • J. van der Horst, Finding ABC-triples using elliptic curves , Masters thesis, Universiteit Leiden, 2010.
  • M. van Frankenhuysen, A lower bound in the $abc$ conjecture, J. Number Theory 82 (2000), 91–95.
  • P. Vojta, Diophantine Approximations and Value Distribution Theory, Springer, New York, 1987.
  • P. Vojta, A more general ABC conjecture, Internat. Math. Res. Notices 21 (1998), 1103–1116.
  • L.C. Washington, Elliptic Curves: Number theory and cryptography, 2nd ed., Chapman & Hall/CRC, Boca Raton, 2008.